Tuesday, December 09, 2008 hurting36, Community Member, asks

Q: Fecal impaction for last 4 movements, black stool?

I am currently on very strong narcotics for spinal disorder, never have I had a problem in this area, not even once in 36 yrs, but now can feel several lumps on left side between belly button and pubic area. I have had to personally remove the last 4 movements, by hand. Very sore on left side lumps wont go away. Scared to death! My wife took a list of meds to pharmacy, and they gave me a stool softener/laxative. I have also been drinking plenty of fluids, and fiber. Can my digestive track be ruptured or scarred from the hard stool lining up in my left side. Drs are out of the question, insurance was cancelled because I couldnt return to work due to my disability. The stools have been very dark(black) and hard as a brick. First couple of of BMs had stringly like blood on the outside, almost mucuosy, but definitely red! Please help!

Answer This
Answers (3)
12/ 9/08 11:41am

Hello, hurting36. (Ooooo; your screen name makes me shudder. I'm sure sorry you have been going through such a difficult time...!)

 

I'm going to try to help to you with resources for your unique situation. You've posted to our inflammatory bowel disease (IBD) site--dedicated to information and concerns related to the the two autoimmune GI diseases, Crohn's disease and ulcerative colitis--and, it appears from your summary that your issues are unrelated to IBD.

 

From what you have written about your long term use of narcotics, I have the sense that you are aware that narcotics can be quite constipating; this is often so, even in the short term. I don't know the nature of your spinal disorder, but in addition to plenty of water and fiber in your diet, daily exercise--such as 30-45 minutes of brisk walking--is highly recommended for healthy bowel function. In general, this is good for your back, as well.

 

In any event, "yes" to your question about the possibility of damage to your GI tract with chronic constipation and straining; at the least, you can develop painful hemorrhoids. It seems like it may be time to look at an over the counter stool softener/laxative.

 

If you don't want to see a doctor any more AND you don't have any more insurance coverage, I'm pretty concerned about where you're now getting, or might be getting more, narcotic pain meds...  Also, again not knowing the nature of your spinal disorder, how do you know if the change in your bowel habits is related to the spinal disorder, that is, neurologically based? I think a doctor should assess this.

 

If you are currently employed, you can be seen at a "free clinic" for the working uninsured in your community. Otherwise, you are probably eligible for Medicaid, in which case, the medical and drug coverage is, more than likely, far better than what you had when you were covered by an employer!

 

If you are serious about taking care of yourself, get on over to either your local Free Clinic, or apply for Medicaid at your community's Dept. of Social Services, today.

 

Good luck.

 

Hope

 

 

 

Reply
Welcome To My World, Community Member
11/17/09 10:10am

I pretty well have suffered the same infliction, it is a well know fact that the side effects of narcotics is and can cause chronic contipation, I have also had the problem of several lumps in the areas you describe, you woud especially notice them, because you are not unable to relieve your bowel fully, what I do believe  happens is when you apply to much pushing or bearing down, the hard impacted stool that your are unable to pass ,has no room to manouver it will tend to too push itself outward any way it can, untill as you are doing removing it your self personally, in doing what you are being put in a position to do to relieve the bowel, you could actually cause your self rectal tears, which could cause black stool, I always understood that black stool usually was caused possibly by hidden bleeding or ulcers ect come from the upper end of the large intestine.

           We you are forced to do this painful act, to get relief, one thing from my own experience is do not apply a forceful bearing down to try to empty the bowel, my you have to I assume you use protective gloves, which I apply petroleum jelly, coating a your index finger liberally, so when you have to do what you have too, the gently coat the jelly as best you can around the particular stool that you need to extract, yes were tallking the stool that is stuck in the side walls of your rectal arena, try to do your best to reach as far as you can to scoop our the rectal area, but take your time, I am no means a doctor but I do know exactly what you are described, I have on occasions for almost 2 years now, have had to due that painful ritual. I do not know if you have health ins, and cannot afford to see a doctor, to prescribe something for you, to help eleviate your problem, if you do not, try to keep your fluids up, try to put more roughage in your diet, fresh veggies, flax seed is really cheap really no taste to it , you could put it in every dish about a teaspoon a day, to help keep the stool soft, or buy a stool softner, I have gone as far as giving my self a baruim, you can get a kit at most drugstore, it is a bag that holds a very small amount of non scented dish soap will do, usually instruction do come with the kit. the kit helps  you flush your lower rectum to help removed impacted stool.The best place for that is in your bathroom, cause when it decides to do its thing, being in the washroom is real handy. But I really recommend to see your doctor to help choose the right procedure to relieve you of this problem you are suffering , the more you eat and are not able to relieve the impacted bowl, the more you will get alot more bulging of the pelvic and belly button are, plus no doubt added abdominal pain, vomiting is a possible too cause your poor colon can only hold so much.

               So I hope I did not steer you wrong on the basic idea what is occurring because as I said been doing on and for over 2 years as I to TAKE, very powerfull narcotics...good luck

            

Reply
Welcome To My World, Community Member
11/17/09 10:14am

Hi I did my best to answer your questions, I apologize as you did mention you have no health ins, which is really unfortuanate. I also noticed now this question you ask looks to be was stated just about a year ago, well I just joined the site today , so I hope in the last year, you have gotten a reply from someone. But left you an idea below, as I suffer the same infliction.

 

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By hurting36, Community Member— Last Modified: 12/25/13, First Published: 12/09/08